For many women, hair loss is a frightening and startling symptom of aging. What causes hair loss in women? There are many things. Causes of women’s hair loss are diseases, stress, and of course, aging. Sometimes a person who uses a lot of harsh chemical products in their hair may have a reaction that causes hair. Many people also lose hair after a surgery or major accident due to stress. This is also due to the stress or trauma you have experienced. In fact, even everyday stress has been shown to cause hair loss, which is why many health and beauty experts recommend that you take some time to decompress.
Medical experts also say that there are many causes of hair loss in women that aren’t as well known. Here are 5 little-known reasons you may experience temporary hair thinning.
Reason #1: Contraceptives
Contraceptives are a little-known cause of hair loss in female patients who are on hormonal contraceptives. While the pill and other contraceptives are still considered safe and effective, the hormone changes caused by the pill can induce hair loss, usually within the first 6 months of initiating the birth control treatment. Some women are more vulnerable to hormone-related hair loss or are hypersensitive to the hormonal changes taking place in their bodies.
Hair loss in female patients may begin to occur a few weeks after initiating the pill, or even once you have stopped taking the pill. (It’s the dramatic hormone fluctuation that causes it!) If you are on Depo Provera, hair loss is also listed as one possible side effect. While doctors praise its efficacy, it’s common for women to lose hair from the first few injections. Your body is adjusting to a different set of hormones and it’s a bit of a shock at first.
If you’re worried about hair loss, consider Natural Cycles, the only certified* contraceptive app. Inputting your daily temperature into the app lets it predict the days that you are fertile and may be used for planning pregnancy and contraception. Best of all, no side effects!
Reason #2: Thyroid Disorders and Other Illnesses
Thyroid disorders can cause hair loss all over your body, even in patches on your legs. Why does this cause hair thinning? It’s simple – your thyroid regulates certain hormones that help heal certain parts of your body. If you have a thyroid disorder, you may discover that your wounds heal more slowly.
If you’re low on thyroid hormones themselves, you may have ultra-dry skin or eczema, too. Other illnesses can cause hair loss and other hormonal issues, and almost any serious illness can cause stress to your body.
When you’re experiencing this hair loss, it’s because your body is diverting your important nutrients elsewhere to help you heal. Or, if you have a thyroid disorder, you may not simply have enough thyroid hormone to maintain the health of your hair. This is one of the more common causes of hair loss in women, but it’s rarely mentioned by any of the companies that tout hair loss solutions.
Reason #3: Your Medication
Like birth control pills, there are other classes of drugs that can cause hair loss. Blood thinners, certain gout medications, and beta-blockers are among some of the most common causes of hair loss in women when it comes to medications. Certain antidepressants can also lead to thinning hair.
There is a large list of medications that cause your hair to thin. The good news is that hair loss from medications is typically temporary and will begin to grow back as your natural hair growth cycle normalizes. If you are worried that a medication you’re taking has caused hair loss, check the insert that comes with it. You can also talk to your pharmacist about any medications you’re on.
Reason #4: Vitamin A Overdose
Do you take a multivitamin or more than one vitamin that contains vitamin A? If so, and you’re losing hair, reconsider taking this type of supplement, especially if you eat a lot of carrots, veggies and other sources of Vitamin A.
People who get a lot of vegetables don’t need a Vitamin A supplement, and an overdose can cause hair loss as well as significant health issues, including cardiovascular damage.
Recent studies have even suggested that some gummy vitamins contain more Vitamin A than the label suggests. Pay attention to which nutrients you’re already getting in your diet and don’t supplement Vitamin A unless you’re truly lacking it.
Reason #5: Fungal Scalp Infection
It sounds gross, but it’s actually more common than you may think. Do you shower when you hit the gym after work? Hair loss in female fitness buffs can sometimes be attributed to a fungal overgrowth.
Gym are a source of out-of-control yeast and other fungi. So are your old tennis shoes! But how does the fungus end up on your scalp? When you shower and you touch your scalp or other body parts, you can transfer extra yeast from a shower.
Warm, wet conditions make it easier for fungal infections to breed, so if it’s a hot, humid summer, there’s more of a chance for this infection to grow. If your head is itchy, and you’re losing hair, make a trip to the doctor or dermatologist. Wipe out the overgrowth and give your hair a chance to grow back in.
Lifestyle Changes Can Prevent Hair Loss & Strengthen Hair
As you can see, there are a lot of hidden causes of hair loss that we simply overlook because we’re unaware of. Hair loss treatment, however, is often the same, regardless of the cause. For many women, the hair loss is temporary.
In most cases of thinning hair, hair loss vitamins and other proactive measures can help restore your hair to its natural hair cycle. Exercise and stress-reducing practices such as meditation and yoga can also help prevent hair loss alongside those vitamins.
Beautiful hair is still possible, even when you have experienced dramatic hair loss. Take care of yourself by getting the proper nutritional supplementation. Finding the root cause of your thinning is also an important factor in helping your hair become healthier and thicker than ever before.
So take care of yourself, see a doctor if necessary, nourish your body and health, and give your hair the time and nutrients to grow strong again.